The Singapore Health Sciences Authority (HSA) found the substance in a traditional herbal supplement, 'XP Tongkat Ali Supreme', which is marketed as a natural erectile dysfunction treatment. Tongkat ali (Eurycoma longifolia) is a herb native to south east Asia.
It has instigated a total recall but noted there had been no adverse event reports related to consumption of the product.
Tadalafil is not authorised for use in food supplements, which may explain why it was found not within the herbal mixture itself, but the capsule, an obscuring technique known to regulators around the world.
Tadalafil, used mostly in the erectile dysfunction drug, Cialis, should only be consumed when prescribed by a doctor, the UK Medicines and Healthcare products Regulatory Agency (MHRA) said.
“Uncontrolled consumption of 'tadalafil' is dangerous and could potentially cause serious adverse reactions such as heart attack, stroke and severe hypotension,” it said.
XP Tongkat Ali Supreme, distributed by CTI Biotechnology, notches international sales via the internet, and so bodies like the MHRA as well as the HAS have warned global consumers off it.
“On the basis that it contains only the herbal ingredients declared on its label, this product would be considered as a form of traditional medicine and is sold in Singapore without any registration or pre-market approval from HAS,” HAS said in a statement.
HAS said it conducted tests on the product after receiving a “tip-off” that the product was adulterated.
“HSA is monitoring the recall closely to ensure that the company removes all remaining stocks of its product from the market as swiftly as possible,” it said.
The recall follows a similar incident in April where another controlled substance, sibutramine, as well as tadalafil, was found in ‘herbal viagra’ products in the UK, and a recall was issued.
That product, Jia Yi Jian was marketed as being “100% herbal”, yet each tablet contained 68.1mg of sibutramine and 50.06mg of tadalafil when respective levels of only 15mg and 20mg are permitted in the UK.